Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 9, 2021, 9:24 PM EDT for Mason County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 9:24 PM EDT (01:24 UTC)
- Expired
- Jun 9, 2021, 10:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WWUS81 KRLX 100124
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT Wed Jun 9 2021
WVZ007-008-100215-
Jackson-Mason-
924 PM EDT Wed Jun 9 2021
...AN AREA OF HEAVY RAIN WILL AFFECT CENTRAL MASON AND WEST CENTRAL
JACKSON COUNTIES...
At 923 PM EDT, heavy rain was located 9 miles southeast of Point
Pleasant, moving northeast at 15 mph.
Locations impacted include...
Leon, Southside, Grimms Landing, Mount Alto, Letart and Given.
Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3892 8190 3889 8193 3887 8190 3887 8189
3888 8187 3873 8173 3866 8199 3881 8211
3897 8195
TIME...MOT...LOC 0123Z 233DEG 11KT 3877 8199
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 9, 7:37 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 9, 7:37 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 737 PM EDT Wed Jun 9 2021 .SYNOPSIS... Summer-like tropical airmass remains in place through Friday. Approaching weak upper low yields better coverage of precipitation today than the previous few days. && .NEAR TERM /THROUGH THURSDAY/... As of 615 PM Wednesday... Added patchy fog wording to the forecast for overnight. Coverage and intensity of showers/isold thunderstorms has decreased somewhat this evening, hopefully ending much of a flood risk for the evening. As of 244 PM Wednesday... The dense cloud cover today has mainly prevented any appreciable instability from developing as latest SPC mesoanalysis data suggests that MLCAPE values have only reached about 500 J/kg this afternoon, which has generally not been sufficient enough for the development of deep convection so far. As a result, rainfall rates so far today appear to be manageable enough to preclude a widespread flood threat, but with the extremely moist airmass in place that is characterized by PWATs of 1.8 to 2 inches, mean RH values greater than 90%, and deep warm cloud depths in excess of 12 kft, can't completely rule out localized hydro issues through the remainder of the day. This will especially be the case if more instability is able to develop through this evening and conditions will need to be monitored closely for any localized high water concerns through this time. The activity has been the result of a modest LLJ that is in place ahead of a slow moving upper level low across the Ohio Valley. As this upper level low continues to shift towards our area tonight into Thursday, another day of showers and thunderstorms is expected once again. Since the meteorological environment will largely be unchanged on Thursday with tropical-like atmospheric parameters continuing, a localized flood threat will once again be the main concern with any of the activity tomorrow. As a result, latest WPC Day 2 Excessive Rainfall Outlook has the entire area in a Slight risk as FFG continues to become lower with each preceding day as this wet and unsettled pattern continues. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 250 PM Wednesday... The period begins with an upper level low stationed across the area. This feature will slowly slide to the south and east throughout Friday and Saturday, but will still provide the area with the opportunity for showers/storms. The most widespread coverage for showers/storms will likely be during the day on Friday with daytime heating and the upper low in the immediate vicinity of the region. Shower/storm coverage should decrease for Saturday, but with decent moisture and sufficient instability, some diurnal shower/storm activity will be expected, mainly across the southern/mountain regions. Although there will be some instability to work with, there will be plenty of cloud cover across the region, and the severe threat associated with storms Friday into Saturday will be low. The more pressing concern for the period will be that of water related issues due to continued rainfall chances. Portions of the area are under a slight risk for excessive rainfall for Friday into Saturday. Flash flood guidance has been reduced over the past couple of days, and with relatively weak steering flow, ample moisture through the mid-levels, efficient rain producing storms could lead to localized flooding concerns. High temperatures for Friday and Saturday should be in the 80s for the lowlands and 60s/70s across the higher terrain, with Saturday being the warmer of the two days. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 250 PM Wednesday... Mid-level ridging attempts to work into the region to start the long term period on Saturday night. This should put a brief end to rain chances across the area for Saturday night and early Sunday before a weak cold front moves across the area during the day Sunday, bringing back the chance for showers and isolated storms Sunday afternoon and evening. Guidance is in better agreement for the beginning of the next work week in terms of a trough settling in across the eastern portion of the country. This likely will provide for much cooler temperatures across the region beginning Tuesday, with highs in the 70s for the lowlands and 60s, possibly 50s, across the higher terrain. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 735 PM Wednesday... Light to moderate rain showers will continue at times overnight, creating brief MVFR/IFR conditions. Otherwise, areas of fog and/or low stratus are expected to form overnight, particularly after 06Z, with widespread IFR and areas of LIFR or worse conditions. Conditions will gradually improve to VFR after 12-14Z, however, showers and thunderstorms will be on the increase again after this time. Expect heavy downpours and local IFR/LIFR conditions in vcnty of showers/storms. Light surface winds during the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage and density of fog/stratus tonight may vary from forecast...with more widespread LIFR/VLIFR possible than currently predicted. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H M M M H H M L L M M H HTS CONSISTENCY M L H H H M M M L L L M BKW CONSISTENCY H H H H H M H L L L M H EKN CONSISTENCY H H H H H H M L L L L M PKB CONSISTENCY H H L M M M M M M M M M CKB CONSISTENCY H H H H H H M L L L L L AFTER 00Z FRIDAY... Chances for scattered to numerous thunderstorms remain in the forecast through Saturday with possible IFR reductions. Patchy fog possible each morning through Saturday, especially where rain falls the preceding day. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RG/04 NEAR TERM...SL/RG SHORT TERM...04 LONG TERM...04 AVIATION...SL
Hazardous weather outlook, Jun 9, 3:51 AM EDT, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 351 AM EDT Wed Jun 9 2021 KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040- 521>526-100800- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt- Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 351 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Heavy rain from slow moving showers and thunderstorms could cause isolated high water issues today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous afternoon and evening thunderstorms are expected Thurday and Friday. While severe weather is not currently expected, locally heavy downpours may occur with slow moving thunderstorms which could result in flash flooding. Areas that receive heavy rainfall on preceding days will become increasingly vulnerable to flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520- 100800- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 351 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Heavy rain from slow moving showers and thunderstorms could cause isolated flash flooding this afternoon and overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous afternoon and evening thunderstorms are expected Thurday and Friday. While severe weather is not currently expected, locally heavy downpours may occur with slow moving thunderstorms which could result in flash flooding. Areas that receive heavy rainfall on preceding days will become increasingly vulnerable to flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. JP/CG
In the hours before
Special weather statement, Jun 9, 3:52 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 352 PM EDT Wed Jun 9 2021 KYZ101>103-105-OHZ087-WVZ005-006-092300- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL- INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON, OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK, ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK, IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO, WAYNE, AND HUNTINGTON 352 PM EDT Wed Jun 9 2021 ...HEAVY RAIN MAY RESULT IN ISOLATED HIGH WATER IMPACTS THIS AFTERNOON AND EVENING... An area of moderate to heavy rainfall will move northeast across northeastern Kentucky and across the tri-state area through the afternoon. Rainfall amounts of 1/2 to 1 inch are expected to occur by late afternoon. The rain this afternoon may result in localized rises of small streams and creeks, as well as minor water rises across typical flood prone areas. If the flooding threat becomes greater or is expected to be more significant, then a flood warning may be issued. Remember to never drive through water, regardless of how shallow it may look. Turn around, don't drown.
Special weather statement, Jun 9, 3:57 PM EDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
357 PM EDT Wed Jun 9 2021
WVZ033-092045-
McDowell-
357 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL COUNTY...
At 357 PM EDT, a strong thunderstorm was located over Gary, or near
Welch, moving east at 15 mph.
Locations impacted include...
Gary, Northfork, Keystone, Anawalt, Kimball and Elbert.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3739 8165 3745 8144 3745 8143 3746 8143
3746 8142 3733 8138 3733 8163
TIME...MOT...LOC 1957Z 256DEG 12KT 3737 8159
11Local storm report, Jun 9, 4:52 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HEAVY RAIN 5 NE OLIVE HILL 38.35N 83.10W
06/09/2021 M2.25 INCH CARTER KY TRAINED SPOTTER
2.25 INCHES OF RAIN SINCE 8 AM EDT
&&
EVENT NUMBER RLX2100678
SLLocal storm report, Jun 9, 5:42 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HEAVY RAIN 1 W WARNOCK 38.49N 83.02W
06/09/2021 M1.31 INCH GREENUP KY CO-OP OBSERVER
1.31 INCHES OF RAIN SINCE 8 AM EDT
&&
EVENT NUMBER RLX2100679
SLSpecial weather statement, Jun 9, 7:39 PM EDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Charleston WV 739 PM EDT Wed Jun 9 2021 OHZ086-WVZ006-007-014-100015- Gallia-Mason-Cabell-Putnam- 739 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA... SOUTHWESTERN MASON...NORTH CENTRAL CABELL AND NORTHWESTERN PUTNAM COUNTIES... At 738 PM EDT, a strong thunderstorm was located 11 miles south of Gallipolis, moving northeast at 10 mph. Locations impacted include... Buffalo and Ashton. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3854 8221 3866 8231 3881 8210 3863 8195 TIME...MOT...LOC 2338Z 232DEG 10KT 3865 8222 11
Special weather statement, Jun 9, 9:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT Wed Jun 9 2021
WVZ007-008-100215-
Jackson-Mason-
924 PM EDT Wed Jun 9 2021
...AN AREA OF HEAVY RAIN WILL AFFECT CENTRAL MASON AND WEST CENTRAL
JACKSON COUNTIES...
At 923 PM EDT, heavy rain was located 9 miles southeast of Point
Pleasant, moving northeast at 15 mph.
Locations impacted include...
Leon, Southside, Grimms Landing, Mount Alto, Letart and Given.
Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3892 8190 3889 8193 3887 8190 3887 8189
3888 8187 3873 8173 3866 8199 3881 8211
3897 8195
TIME...MOT...LOC 0123Z 233DEG 11KT 3877 8199
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:43 AM EDT | Flash Flood Warning | RLX | Cabell, Lincoln | 3 hr |
| Jun 10, 3:01 AM EDT | Flash Flood Warning | RLX | Jackson, Mason, Putnam | 4 hr |
| Jun 10, 3:27 AM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Jun 10, 7:24 AM EDT | Areal Flood Warning | RLX | Jackson | 5 hr |
| Jun 10, 9:59 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 36 hr |
| Jun 10, 1:24 PM EDT | Flash Flood Warning | RLX | Wirt | 96 min |
| Jun 10, 1:29 PM EDT | Flash Flood Warning | RLX | Jackson, Mason | 91 min |
| Jun 10, 1:39 PM EDT | Special Weather Statement | RLX | Mingo | 36 min |
| Jun 10, 3:18 PM EDT | Special Weather Statement | RLX | Randolph | 42 min |
| Jun 10, 3:31 PM EDT | Flash Flood Warning | RLX | Jackson, Roane | 2 hr |
| Jun 10, 4:28 PM EDT | Flash Flood Warning | RLX | Jackson, Roane, Wirt, Wood | 6 hr |
| Jun 10, 4:38 PM EDT | Flash Flood Warning | RLX | Fayette | 3 hr |
| Jun 10, 5:17 PM EDT | Flash Flood Warning | RLX | Webster | 4 hr |
| Jun 10, 5:27 PM EDT | Special Weather Statement | RLX | Fayette | 33 min |
| Jun 10, 5:33 PM EDT | Flash Flood Warning | RLX | Upshur | 4 hr |
| Jun 10, 6:24 PM EDT | Special Weather Statement | RLX | Boone | 51 min |
| Jun 10, 6:27 PM EDT | Special Weather Statement | RLX | Barbour | 48 min |
| Jun 10, 6:46 PM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 3 hr |
| Jun 10, 6:58 PM EDT | Flash Flood Warning | RLX | Clay, Nicholas | 3 hr |
| Jun 10, 7:31 PM EDT | Flash Flood Warning | RLX | Lincoln, Putnam | 3 hr |
| Jun 9, 9:39 PM EDT | Special Weather Statement | RLX | Meigs | 51 min |
| Jun 10, 4:47 PM EDT | Flash Flood Warning | RLX | Lawrence | 3 hr |
| Jun 10, 4:54 PM EDT | Flash Flood Warning | RLX | Carter, Greenup | 3 hr |
| Jun 10, 6:13 PM EDT | Flash Flood Warning | RLX | Carter | 4 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.